Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Lake Charles, LA

January 27, 20184 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jan 27, 2018, 8:00 AM CST for 4 parishes in Louisiana. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 27, 2018, 8:00 AM CST (14:00 UTC)
Expired
Jan 27, 2018, 10:00 AM CST
In force
2 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 119 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 9:32 AM CSTFLASH FLOODNew Iberia, LAPICTURE OF CITIZEN IN SHIN DEEP WATER ON CORNER OF HAZARD AND ODONNEL ROAD IN NEW IBERIA.
Jan 27, 9:57 AM CSTFLASH FLOODAbbeville, LAPUBLIC SUBMITTED PICTURE OF STREET FLOODING IN ABBEVILLE TO A BROADCAST SOCIAL MEDIA PAGE.
Jan 27, 10:08 AM CSTFLASH FLOODCoteau, LASEVERAL PICTURES SUBMITTED TO BROADCAST SOCIAL MEDIA PAGE OF FLOODED STREETS/YARDS IN COTEAU.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS54 KLCH 271400
FFWLCH
LAC045-055-099-113-271600-
/O.NEW.KLCH.FF.W.0003.180127T1400Z-180127T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
800 AM CST SAT JAN 27 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Iberia Parish in south central Louisiana...
  Southeastern Lafayette Parish in south central Louisiana...
  Eastern Vermilion Parish in southwestern Louisiana...
  Northwestern St. Martin Parish in south central Louisiana...

* Until 1000 AM CST

* At 759 AM CST, Doppler radar indicated heavy rain across the 
  warned area, with radar estimates showing three inches or more in 
  spots over the past one to two hours. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, St.
  Martinville, Kaplan, Forked Island, Intracoastal City, Avery
  Island, Broussard, Youngsville, Erath, Delcambre, Loreauville,
  Butte La Rose, Acadiana Regional Airport, Jefferson Island, Coteau
  and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2964 9226 2990 9249 3036 9163 3026 9159
      3024 9156 3024 9152 3016 9147 2971 9215
      2976 9213 2977 9215 2975 9215 2976 9218
      2974 9217 2975 9221 2970 9217

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 5:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 27, 5:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
552 AM CST Sat Jan 27 2018

.DISCUSSION...
For 12z TAF issuance.

&&

.AVIATION...
Needless to say, not good flying conditions over the next 12-24
hours across the region. Rain associated with advancing mid-level
shortwave has spread to just about the entire forecast area and
will continue to develop, along with lowering ceilings, through
the reminder of the morning. Widely scattered thunder is noted on
88Ds and has been inserted in some form across the srn terminals
for the initial time frame. Rain will eventually end from west to
east later this afternoon as the sfc front sweeps through the
region, leaving behind continued low ceilings with some fog
potential through tonight.

25

&&

.PREV DISCUSSION... /issued 409 AM CST Sat Jan 27 2018/

DISCUSSION...A short wave is moving across the plains this
morning along with an associated Pacific cold front. Ahead of the
front gulf moisture is streaming northward.

The cold front will continue to advance toward SETX and Louisiana
today while lift ahead of the short wave combines with ample
moisture to produce one half to 4 inches of rainfall. Higher
amounts are expected over sections of Acadiana with 2 to 4 and
locally higher amounts possible. Generally minor flooding will be
possible, unless storms train over urban areas for a few hours. An
FF watch has be hoisted for the day for those areas. Was on the
fence for SETX (Jefferson and Orange), but guidance was slightly
less there (1-3") with heavier rain ending earlier. Opted not to
extend the FF watch into the area, however short term guidance has
increased a bit from earlier. Will keep monitoring the situation
there and may extend into the area.

Rain chances will decrease from west to east late this afternoon
through tonight as the cold front moves through. The Pacific air
mass will generally just maintain coolish temps into Monday,
however a clipper will sweep through the central sections of the
country early next week. This will allow a cooler Canadian air
mass to again spill south to the gulf. Slightly below normal temps
are expected Tue and Wed with a slight warm up into late week
ahead of the next colder air mass.

MARINE...Showers, storms, and sea fog will occur across the
coastal water today, however a front will push across the waters
tonight clearing the area.

A moderate offshore flow is expected Sunday and Monday. Low water
advisories also look likely as predicted levels are around -1 due
to astronomical conditions. The offshore winds will also push
levels down more.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  53  63  38 / 100  30  10   0
LCH  64  54  65  43 / 100  30  10   0
LFT  65  55  65  43 / 100  50  10   0
BPT  67  55  66  44 / 100  30  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ033-041>045-
     052>055-073-074.

TX...Flash Flood Watch until 2 PM CST this afternoon for TXZ215-216.

GM...Small Craft Exercise Caution through this evening for GMZ472-475.

&&
Hazardous weather outlook, Jan 27, 4:38 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
438 AM CST Sat Jan 27 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
438 AM CST Sat Jan 27 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Flooding from heavy rain along and south of Interstate 10 will be
the main concern today. 2 to 4 inches of rain can be expected
with locally higher amounts possible if training develops. Urban
flooding of poorly drained roadways may occur.

Organized severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cool and dry weather is expected Sunday through Wednesday,
however rain may return late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however flooding reports
are appreciated.

GMZ430-432-435-450-452-455-470-472-475-281045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
438 AM CST Sat Jan 27 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Areas of sea fog and isolated thunderstorms are expected today.
Reduced visibilities can be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Cool and dry weather is expected Sunday through Wednesday,
however rain may return late in the week.

A moderate offshore flow is expected Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jan 27, 6:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
639 AM CST SAT JAN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      PORT ARTHUR             29.90N 93.93W
01/27/2018                   JEFFERSON          TX   PUBLIC

            CALLS STALLED OUT FROM FLOODING ON JIMMY JOHNSON BLVD.

&&

RMEGNIA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 2:49 AM CSTFlash Flood WatchLCHCameron, Lafayette, Saint Landry, Saint Martin15 hr
Jan 27, 4:40 AM CSTAreal Flood AdvisoryLCHCalcasieu, Cameron, Jefferson Davis3 hr
Jan 27, 5:44 AM CSTAreal Flood AdvisoryLCHVermilion2 hr
Jan 27, 7:02 AM CSTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Martin, Vermilion58 min
Jan 27, 7:05 AM CSTFlash Flood WarningLCHCalcasieu, Cameron115 min
Jan 27, 7:40 AM CSTAreal Flood AdvisoryLCHCalcasieu, Cameron, Jefferson Davis2 hr
Jan 27, 8:29 AM CSTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis3 hr
Jan 27, 10:14 AM CSTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry48 hr
Jan 27, 10:14 AM CSTRiver Flood WarningLCHRapides6 days
Jan 27, 10:14 AM CSTRiver Flood WarningLCHCalcasieu4 days
Jan 27, 10:14 AM CSTRiver Flood WarningLCHCalcasieu7 days
Jan 27, 11:59 AM CSTRiver Flood WarningLCHLafayette, Vermilion23 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.